Texas, 2009

Wildfire in Texas, March 2, 2009

March 2, 2009 · NWS CRP · 1 event in 1 county or zone

The Welder Claiborne Ranch Wildfire burned around 500 acres in rural Calhoun County. No structures were threatned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Welder Claiborne Ranch Wildfire burned around 500 acres in rural Calhoun County. No structures were threatned. Several local and volunteer resources responded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 2, 11:42 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 2, 11:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1142 AM CST MON MAR 2 2009

.DISCUSSION...MADE A FEW MODIFICATIONS MAINLY TO SKY COVER. NICE
BATCH OF CIRRUS COMING ACROSS TODAY WHICH WILL LIKELY GIVE SOME
PARTLY CLOUDY CONDITIONS OVER NORTHERN PORTIONS OF SOUTH
TEXAS...POSSIBLY PARTLY SUNNY AT TIMES IF CIRRUS IS THICK ENOUGH.
MORNING SOUNDING HAS MAX TEMP AROUND 70F BUT MUCH WARMER THAN
YESTERDAY ALREADY WHEN CRP REACHED 67F SO SHOULD SEE LOWER 70S
HERE AND MAYBE SOME UPPER 70S OUT AROUND LAREDO. FEW OTHER
ADJUSTMENTS TO WEATHER GRIDS THROUGH TUESDAY EVENING...BUT NOT
SIGNIFICANT ENOUGH IN CHANGING THE ZFP WORDING (BUT DID CHANGE IN
THE PFM AND AFM). UPDATED PRODUCTS ARE OUT.

&&

.AVIATION...VFR CONDITIONS WITH SOME SCT/BKN CIRRUS TODAY AND A
FEW CLOUDS LATE TUESDAY AROUND 5000 FEET. WINDS EVENTUALL
SOUTHEAST AND WILL INCREASE MAINLY LATE TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 540 AM CST MON MAR 2 2009/

DISCUSSION...SEE UPDATED AVIATION DISCUSSION.

AVIATION...DRY AIRMASS WILL LEAD TO QUITE 24 HOUR PERIOD W/
CONDITIONS GENERALLY VFR.

PREV DISCUSSION... /ISSUED 407 AM CST MON MAR 2 2009/

SHORT TERM (TODAY THROUGH TUESDAY)...WILL BEGIN W/ A COLD MORNING
AS TEMPS ARE HOVERING NEAR FREEZING ACROSS VCT AREA AND WILL LIKELY
BE NEAR FREEZING ACROSS REMAINDER OF NRN TIER COS BY SUNRISE. WILL
TRANSITION INTO ONSHORE FLOW REGIME THIS AFTN FOLLOWED BY
INCREASING ONSHORE FLOW ON TUES AS HIGH PRESSURE SHIFTS EAST OF THE
MS RIVER VALLEY AND LOW PRESSURE BEGINS TO DEVELOP ACROSS THE HIGH
PLAINS. SOME NR SFC MOISTURE WILL RETURN FROM THE GULF...BUT
MOISTURE DEPTH WILL REMAIN LIMITED BY SSW H85 FLOW AND MID LEVEL
RIDGING. THIS MEANS M SUNNY SKIES AND LARGE DIURNAL RANGES CAN BE
EXPECTED W/ ANOTHER CRISP AND COOL NIGHT...ESP INLAND
TONIGHT...AND HIGHS REACHING WELL INTO THE 70S MOST AREAS TODAY
AND 70S AND 80S ON TUE.

FIRE WEATHER...VERY LOW RH VALUES WILL OCCUR ONCE AGAIN TODAY AS
A VERY DRY AIRMASS REMAINS IN PLACE ACROSS S TX. LOW LEVEL RH
VALUES WILL FINALLY RECOVER SLIGHTLY ON TUE W/ THE RETURN OF
INCREASING ONSHORE FLOW...HOWEVER RH VALUES WILL LIKELY DIP BELOW
30 PERCENT ACROSS THE BRUSH COUNTRY AND RIO GRANDE PLAINS WEST OF
HIGHWAY 281 ON TUE. THIS COMBINED WITH INCREASING WINDS WITH GUSTS
POSSIBLY APPROACHING 25 MPH WILL LEAD TO CONDITIONS NEAR RED FLAG
CRITERIA IN THESE AREAS TUE AND FIRE WEATHER WATCHES WILL BE
ISSUED FOR TUE.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...THE 00Z MEDIUM RANGE
ECMWF AND GFS MODEL SOLUTIONS ARE NOT NEARLY IN AS GOOD OF AGREEMENT
IN THE LONG TERM AS THEY WERE 24 HOURS AGO. BOTH MODELS START OFF
SIMILARLY ENOUGH ON WEDNESDAY BY DEPICTING STRONG UPPER LEVEL HIGH
PRESSURE CENTERED OVER CENTRAL MEXICO WITH AN UPPER TROUGH DEEPENING
OFF THE OREGON/CALIFORNIA COAST. WHILE BOTH MODELS SHOW THE UPPER
RIDGE PUSHING EAST INTO THE CENTRAL GULF BY THE END OF THE WORKWEEK,
THE GFS SHOWS THE UPPER RIDGE AMPLIFYING ACROSS THE SOUTHEAST U.S.
IN RESPONSE TO DEEPENING LOW PRESSURE OVER THE NORTHERN GREAT BASIN.
THE ECMWF IN CONTRAST SHOWS RATHER FLAT RIDGING OVER THE SOUTHEAST
U.S. AS IT HOLDS A BROAD CLOSED LOW WELL OFF THE CENTRAL CALIFORNIA
COAST. DESPITE THESE DIFFERENCES IN THE SYNOPTIC PATTERN, BOTH
MODELS LOOK TO MAINTAIN MODERATE/STRONG SOUTH-SOUTHEASTERLY LOW
LEVEL FLOW OVER SOUTH TEXAS THROUGHOUT THE PERIOD. THIS WILL LEAD TO
A CONTINUATION OF ABOVE NORMAL TEMPERATURES AND BREEZY/WINDY
AFTERNOONS. BOTH MODELS PAINT SOME LIGHT PRECIPITATION OVER SOUTH
TEXAS ON SUNDAY AS A WEAK SHORTWAVE TROUGH MIGRATES ACROSS THE
REGION. THE MODELS HAVE BEEN HINTING AT THIS SINCE LAST NIGHT SO
WENT AHEAD AND ADDED SLIGHT CHANCES OF SHOWERS TO MOST LOCATIONS ON
SUNDAY EXCEPT FOR THE FAR WESTERN ZONES. MADE FEW OTHER CHANGES TO
THE GOING FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  47  74  61  81  /   0   0   0   0  10
VICTORIA          70  42  75  56  80  /   0   0   0   0  10
LAREDO            79  49  85  60  89  /   0   0   0   0  10
ALICE             74  45  80  59  84  /   0   0   0   0  10
ROCKPORT          67  51  71  64  75  /   0   0   0   0  10
COTULLA           76  43  83  57  85  /   0   0   0   0  10
KINGSVILLE        72  46  78  60  84  /   0   0   0   0  10
NAVY CORPUS       67  54  72  64  76  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: DUVAL...LA SALLE...
     MCMULLEN...WEBB.

GM...NONE.

&&

GW/86...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Mar 2, 4:21 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
421 AM CST MON MAR 2 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-031200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
421 AM CST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL
LEAD TO A HIGH WILD FIRE DANGER...ESPECIALLY ACROSS THE SOUTH
TEXAS BRUSH COUNTRY AND RIO GRANDE PLAINS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Calhoun

When
March 2, 12:00 PM CST to 5:00 PM CST
Where
Calhoun forecast zone
Reported by
Newspaper
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

The Welder Claiborne Ranch Wildfire burned around 500 acres in rural Calhoun County. No structures were threatned. Several local and volunteer resources responded.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162203.